MAUDE Adverse Event Report: W&H DENTALWERK BUERMOOS S-11 SURGICAL HANDPIECE; S-11 SURGICAL HANDPIECE 1:1

W&H DENTALWERK BUERMOOS S-11 SURGICAL HANDPIECE; S-11 SURGICAL HANDPIECE 1:1
Model Number S-11
Medical Device Problem Code Temperature Problem (3022)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 03/24/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
We were unable to obtain any further information about this event.Therefore, no causal research could be conducted and no corresponding conclusions could be drawn.
 
Event or Problem Description
Patient was having removal of her wisdom teeth, which requires removal of bone and sectioning of teeth with a high-speed rotary instrument.We use a surgical straight handpiece with a motor that runs at standard 50,000 rpm (mfr: w&h elcomed).A 702 carbide bur was used with copious normal saline irrigation.I always use my fingers to hold the lip / cheek out to not only get more light into the field, but also to avoid trauma from the bur.A few mins after sectioning tooth #47, my assistant noticed a deep (3rd degree) burn to the left lip commissure, evidently as a result of the shaft of the handpiece having contact with tissues while in use.This is expected.We use surgical handpieces everyday, but i have never encountered a burn like this before.I did not feel any heat generated by the handpiece itself, and we didn't actually even see the burn until a min or 2 later, almost as if it was a delayed reaction to whatever heat or vibration was being generated by the handpiece.To clarity it was not the bur, but rather the shaft of the handpiece vs, motor itself.I couldn't tell which was responsible.The burn was full thickness into muscle.Though there was not even any bleeding from the wound.No signs of trauma were identified intraorally.The site of burn was approx 5x5mm full-thickness through lip commissure on left, from mucosa out to the skin.It was cleansed, inspected, and closed with deep sutures 4-o vicryl and 5-0 fast absorbing gut on the skin, taking care to align the vermillion border.Dressing with sterri strips was applied.Pt was notified of incident and instructed to return in 1wk to evaluate, remove dressing and possibly sutures.She did not return for her follow-up.

Brand Name
S-11 SURGICAL HANDPIECE
Common Device Name
S-11 SURGICAL HANDPIECE 1:1
Manufacturer (Section D)
W&H DENTALWERK BUERMOOS
ignaz-glaser strasse 53
buermoos, 5111
AU  5111
Manufacturer (Section G)
W&H DENTALWERK BUERMOOS
ignaz-glaser strasse 53
buermoos, 5111
AU   5111
Manufacturer Contact
johann scharl
ignaz glaser strasse 53
buermoos, 5111
AU   5111
MDR Report Key17212302
Report Number3003755849-2023-00001
Device Sequence Number15050707
Product Code KMW
UDI-Device IdentifierJ021300560001
UDI-PublicJ021300560001
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K080939
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Study
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberS-11
Device Catalogue Number300056000
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/05/2023
Initial Report FDA Received Date06/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
MAUDE REPORT MW5116402
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown